Posted 11/10/2007 2:44 AM (GMT -6)
My 19 year old son was on Depakote and Depakeen and so was my boyfriend. Besides the general fatigue and flulike feeling they got from it, my son, who has epilepsy, got very moody from it. I don't think he really slept well on it and was very sleepy during the day and like konked out at night, but he felt like even though it can put you into a really deep sleep, its not like a real restful restorative sleep, probably because it might make snoring and sleep apnea worse in people who have it. He switched to trileptal and is doing much better. There are newer medicines like topamax that handle seizures and migraines, but in your case, I hope that they are investigating a vascular (blood vessel/blood pressure) cause for your seizures, because some of the meds effect your blood pressure which can make things worse or better depending. My son has very low blood pressure and trileptal is the only thing that has helped him. He also has a heart problem, syncope like wolff-parkinson-white and has a heart monitor. They refuese to test him for lupus or any autoimmune stuff even though I have it. Depakote lowered his blood pressure so much he started fainting and nearly dying like. It was bad. If you have high blood pressure, like my bf then it brings it down to normal, which is nice.
Depakote is very hard on the liver and even though it does lower the blood pressure, it may not alleviate any portal hypertension from your liver and is known to be very harmful to the liver. Most of the meds are. My thoughts are that you take the portal biliary cirrhosis very seriously and try to see a hepatologist at a good center (Mayo clinic has a program for seeing underinsured or uninsured, if you have that problem or the patient advocate website can help you to find someone who will see you) and I would let a good hepatologist review your currrent drugs and make some suggestions for alternates. Portal biliary cirrhosis is scarring in your portal blood vessels in your liver, where all your blood vessels have to go through to supply blood to the lower half of your body. The liver is like a big filter between the top and bottom half of your body that your blood goes through. Portal biliary cirrhosis causes the blood to back up in the top half of your body, including your brain, which may contribute to your migraines. People with pbc often are larger on the top of their body and carry weight around the middle, at least at some stages of the disease. By irritating the liver more, the medicine you take for migraines and seizures might make things worse. You need to keep taking it until you see someone and odds are it may be the best thing to be on, but I just feel very strongly that when you have any type of liver disease, but esp something like pbc, you need to see a real hepatologist (liver specialist MD, not just a gi doc) and he needs to be very involved in what drugs you burden your liver with.
It sounds like you have multiple serious problems and I'm worried for you and hope that you have access to good medical care. Please try to see a real hepatologist if you havent and involve them in your medicine decisions, and if you think that there is any way that the heart, migraines, seizures and pbc are related and your hepatologist disagrees, follow your gut and get a second opinion. I've never heard of xantac for pbc, but I don't know what all they prescribe, I have NASH (nonalcoholic steatohepatitis) which is a different type of disorder that also causes some other problems like PBC does. The liver effects many things and can cause autoimmune disease. PBC is an autoimmune disease.
As for the moodiness, liver disease causing or caused by autoimmune problems seems to also cause alot of autoimmune endocrine problems, and the drugs we take like prednisone and other steroids, then if you take any type of estrogen for birth control or whatever, or if you need it and don't take it, it will make you very snappy. If you have irregular periods or are menopausal or postmenopausal, you may need some hormones and a check up from the gyn. I got polycystic ovary disease and severe endometriosis from my liver disease and finally got a hysterectomy and every one liked me better once I went on the estrogen patch and I felt alot better, more energy. Then I developed hashimotos hypothyroid, so when I finally got that dx, they put me on thyroid hormone too and I'm even better. A good hepatologist should explain to you all the other problems that could occur with the disease, and you can search the web on it. I can post some links if you want me too. It's sort of all interrelated, which is bad in a way, but good because when you get one thing under control, the other problems usually get a little better at least, if not more.
I will keep you in my thoughts and prayers and if you need help getting health care or something let me know and I or someone will give you the patient advocate site and they have real people at 800 numbers that will find what is available for you in your area and help you in many ways, even making calls and trying to get a doc to see you at a discounted rate or billed later, or both, they are great they will make sure you get to see the type of doc you need. Let me know if you need more help and my heart goes out to you (((hugs))) and hope you feel better. Also, lyrica is really bad on the liver too, there might be something better for you on that end too.
--Doctors are men who prescribe medicines of which they know little, to cure diseases of which they know less in human beings of whom they know nothing.--Voltaire (1694-1778)
Ills--Sjogrens-Lupus-like AI Disease, Hashis, Vitiligo, spinal stenosis/fusion with plate, salivary/lymphectomies, Diabetes, NAFLD, COPD, RLS, neuropathy, trigonitis, hystero, diffuse brain atrophy
Meds--Plaquenil, Evoxac, Metformin, Synthroid, HCTZ, Estradiol patch, Prosed, Klonopin, Soma, Ultram, Vicodin, Restasis, Albuterol,steroid injections, Protopic & Triamcinolone Acetonide ointments